I recently started taking St. John's wort for mood elevation. I've also been on hormone replacement therapy (Activella) for more than year with very good results. Will the St. John's wort interfere with my medication?
St. John's wort may well reduce blood levels and effectiveness of the hormones. It speeds elimination of the hormones in oral contraceptives, which are similar to those you are taking.
After my last medical checkup, my doctor called to report that my cholesterol and triglycerides were slightly elevated. He suggested I start taking fish oil and niacin before considering a statin. But niacin causes unbearable flushing. Some days it feels as if my entire body is on fire. Is this dangerous?
Niacin is very effective at lowering cholesterol, and fish oil can bring down triglycerides, so your doctor's suggestion is sensible.
It is not entirely clear why high doses of the B vitamin niacin can trigger flushing, tingling and itching. This harmless side effect is temporary, but while it is happening it feels terrible.
Some people find that taking an aspirin half an hour before the niacin helps diminish this reaction. Others take niacin with food, which may also help.
Time-released niacin is less likely to cause flushing, but such formulations may increase the risk of liver damage. That's why anyone taking niacin to lower cholesterol must be under medical supervision.
Joe Graedon, a pharmacologist, and Teresa Graedon, an expert in medical anthropology and nutrition, can be reached at People's Pharmacy, King Features Syndicate, 888 7th Ave., New York, NY 10019, or at firstname.lastname@example.org.